Hail, Stevens
- When
- May 31, 8:11 PM CST
- Where
- Stevens County, 3.38 mi WSW of Woods
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.160, -101.160
An isolated marginally severe storm occurred in Stevens county during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated marginally severe storm occurred in Stevens county during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 5:36 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 636 PM CDT MON MAY 31 2010 .UPDATE... .AVIATION... FOR THE 00Z TAFS...ONGOING CONVECTION OCCURRING OVER SE CO AND THE PANHANDLE OF TX/OK SHOULD REMAIN SOUTH OF KDDC AND KGCK EARLY TONIGHT BASED ON LOCATION OF THE SFC MOISTURE AXIS, STORM MOTION AND BETTER MID LVL INSTAB. STILL HOWEVER AM NOT COMPLETELY UNABLE TO RULE OUT A TSRA OR TWO MOVING INTO SW KS AFTER 03Z SO HAVE DECIDED TO KEEP A MENTION OF VCTS IN THE TAFS OF DDC AND GCK BETWEEN 3 AND 6Z. ST/FG POTENTIAL...ALL THE MODELS KEEP THE WINDS UP OVERNIGHT WITH THE LLVLS NOT AS MOIST AS THEY WERE EARLIER TODAY. WITH THIS IN MIND WIDESPREAD FOG/ST IS NOT EXPECTED BUT SOME MVFR VSBYS WILL STILL BE POSSIBLE FOR A SHORT PERIOD AROUND DAYBREAK. -RB && .PREV DISCUSSION... /ISSUED 308 PM CDT MON MAY 31 2010/ DISCUSSION... DAYS 1-2... CONVECTION WILL BE THE MAIN FORECAST CONCERN THROUGHOUT THE PERIOD. NEAR ZONAL FLOW WAS IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS AS OF 12Z, WITH A 50-70 KT JET AT 250MB EXTENDING FROM CO INTO NEB/KS. FAIRLY GOOD MID AND LOW LEVEL MOISTURE HAS KEPT CENTRAL AND EASTERN PORTIONS OF THE CWA UNDER CLOUDS THROUGH THE MIDDLE OF THIS AFTERNOON, ALTHOUGH THEY ARE ON A DOWNWARD TREND. A STATIONARY BOUNDARY DOWN OVER OK AND THE TX PANHANDLE AT 15Z THIS MORNING HAS WEAKENED AND STARTED TO LIFT NORTH. SHORT FUSE COMPOSITE AND SPC MESO ANALYSIS SHOW 2500-3000 J/KG CAPE IN NORTHEASTERN NM AND SOUTHEASTERN CO, AND STORMS HAVE ALREADY STARTED TO DEVELOP IN THAT AREA AT 18-19Z. FURTHER EAST OVER KS, WE ARE STILL STRONGLY CAPPED, BUT THAT WILL BE CHANGING NEAR EHA/LBL OVER THE NEXT FEW HOURS AS DAYTIME HEATING CONTINUES. STORM MOTION SO FAR HAS BEEN VERY SLOW, WITH THE STORMS IN CO NOT MOVING MUCH FURTHER EASTWARD AT ALL. HOWEVER, STORM RELATIVE FLOW WILL PICK UP AFTER 00Z TONIGHT, SO THINK THAT THE GOING FORECAST OF STORMS MOVING INTO OUR SOUTHWESTERN COUNTIES THIS EVENING AND THEN FURTHER EASTWARD LATER ON STILL SEEMS REASONABLE. THIS FITS WITH THE NAM AND ECMWF SOLUTIONS, AND HAVE DISCOUNTED THE GFS AS IT SEEMS TO HAVE ONLY A SMALL AMOUNT OF QPF IN OUR NORTH. NAM HAS MUCAPE VALUES AROUND 2000 J/KG THIS EVENING, AND WITH THE LOW LEVEL JET KICKING IN, A SEVERE MCS WITH HAIL AND WIND WILL DEFINITELY BE A POSSIBILITY, MAINLY OVER OUR SOUTHERN COUNTIES. MADE ONLY A FEW MINOR TWEAKS TO OUR GOING POPS, AND WILL TAKE A SECOND LOOK AT RADAR TRENDS BEFORE PUBLISHING AND SENDING THEM OUT. LINGERING CLOUDS AND WARMING AIR MOVING IN BEHIND THE FRONT WILL HELP KEEP LOWS TONIGHT MORE MILD THAN LAST NIGHT, STAYING IN THE 60S. NEAR ZONAL FLOW WILL CONTINUE INTO TOMORROW, WITH A VERY WEAK SHORTWAVE APPROACHING THE NORTHERN PLAINS. THE FRONTAL BOUNDARY WILL BE OVER NORTHWESTERN KS, BUT THERE SHOULD BE A DRYLINE SOMEWHERE NEAR THE TROUGH AXIS IN OUR WESTERN COUNTIES. THERE SHOULD BE A DECENT AMOUNT OF SUNSHINE, AND WITH 850MB TEMPS IN THE UPPER 20S TO LOW 30S AND SOUTH WINDS PROVIDING PLENTY OF MIXING, HIGHS WILL BE WELL INTO THE 90S. 700MB TEMPS WILL ALSO BE ON A WARMING TREND, GETTING INTO THE 12-15 C RANGE. MODEL SOUNDINGS HAVE 1500-2000 J/KG NEAR THE DRYLINE, AND THERE SEEMS TO BE SOME DECENT UVV WITH THE WEAK SHORTWAVE COMING OUT. THUS, INCLUDED SOME LOW POPS FOR OUR WEST TUESDAY AFTERNOON AND EVENING JUST IN CASE SOMETHING ISOLATED GOES UP ALONG THE DRYLINE. MORE WIDESPREAD CONVECTION WILL BE TO OUR NORTH TUESDAY NIGHT, WITH SOME CLIPPING OF OUR NORTHERN COUNTIES POSSIBLE. LOWS TUESDAY NIGHT WILL AGAIN BE FAIRLY MILD WITH MOIST DEWPOINTS AND SOME MIXING, SO READINGS SHOULD STAY IN THE 60S TO LOW 70S. ANOTHER UPPER SHORTWAVE TROUGH WILL BEGIN TO STRENGTHEN AS IT MOVES TOWARDS THE PLAINS ON WEDNESDAY. THE BULK OF THE SYNOPTIC SCALE LIFT WITH THIS FEATURE WILL BE TO OUR NORTH. HOWEVER, IT SHOULD HELP PUSH A COLD FRONT BACK DOWN INTO THE CWA DURING THE DAY ON WEDNESDAY. HIGHS WILL BE COOLER ACROSS ALL BUT OUR FAR SOUTHEASTERN COUNTIES, WITH READINGS BACK DOWN INTO THE 80S. CONVECTION COULD ALSO BEGIN TO DEVELOP ALONG THE BOUNDARY BY AFTERNOON, SO INCLUDED SOME POPS ACROSS OUR CENTRAL AND SOUTHERN CWA FOR THAT POSSIBILITY. DAYS 3-7... THE MEDIUM RANGE MODELS SHOW A ZONAL PATTERN OVER NORTH AMERICA WITH THE MAIN BELT OF WESTERLIES EXTENDING ACROSS THE NORTHERN CONUS. THIS TYPE OF PATTERN CAN BE CONDUCIVE TO REPEATED OPPORTUNITIES FOR THUNDERSTORMS THAT DEVELOP ALONG THE FRONT RANGE DURING THE AFTERNOON HOURS AND MOVE OUT ACROSS THE HIGH PLAINS INTO THE EVENING AND NIGHTTIME HOURS. HOWEVER...THE MODELS ARE NOT GOING TO DO A VERY GOOD JOB PICKING UP ON THESE EVENTS. THE ECMWF IS SHOWING A FEW FRONTAL PASSAGES AROUND FRIDAY NIGHT AND AGAIN ON SUNDAY NIGHT INTO MONDAY. WHILE THE TIMING OF THESE EVENTS IS OBVIOUSLY IN QUESTION WOULD LIKE TO HAVE SOME POPS IN THE FORECAST AROUND NEXT WEEKEND GIVEN THE POTENTIAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 97 67 87 / 60 10 10 20 GCK 61 96 65 85 / 50 20 20 20 EHA 60 94 62 86 / 50 20 20 20 LBL 64 96 65 87 / 60 20 20 20 HYS 64 96 66 83 / 30 10 20 20 P28 69 95 69 93 / 60 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT MON MAY 31 2010 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT MON MAY 31 2010 /304 AM MDT MON MAY 31 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE AREA OF THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND MOVE INTO SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE...DAMAGING WINDS GREATER THAN 60 MPH...ALONG WITH AREAS OF VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY LATE AFTERNOON IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS...AND A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS FRIDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING IN FAR SOUTHWEST KANSAS...THEN ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT MON MAY 31 2010
KSZ085-086-010245-
SEWARD-STEVENS-
903 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND
SOUTHWESTERN SEWARD COUNTIES...
AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUGOTON...MOVING SOUTHEAST
AT 25 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3721 10132 3723 10101 3699 10087 3699 10140
3699 10141
TIME...MOT...LOC 0203Z 295DEG 22KT 3713 10121
WRIGHTThe Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246081.